Personal Perspective: This Too Shall Pass
Allow me to introduce myself. My name is Donna Y. Kennedy. I am a 51-year-old African-American. I am a woman, wife, mother, grandmother, daughter, sister, aunt, godmother, cousin, friend. Oh, by the way, I am coinfected with HIV and hepatitis C. I was diagnosed with HIV in 1984 and with hep C in 1997. I would like to share with you my experience with hep C treatment.
I was told many things about hep C. I was told that it was a silent killer and that I would likely die from it before I would die from AIDS. I was also told that I would need to get a liver biopsy because that was the best way to tell what was actually going on with my liver. I had elevated liver enzymes a few years earlier and that is what led me to be tested for hep C.
I began my first treatment in 1998 while I was incarcerated at Beacon Correctional Facility. At that time interferon was given three days a week along with daily doses of ribavirin. I was on the treatment for over two years. I started the treatment because of the information I learned and because of my elevated liver enzymes and the results from my liver biopsy.
Initially I had my injections done by a nurse. By the time I was released from prison I was able to inject myself. I was an intravenous drug user in the past and I heard from some people that the injections would "kick up their stuff." I must say that was not my experience. I did experience flu-like symptoms. I would get the chills and then a fever, I would have aches in all of my joints. I became anorexic and was very thin. To me, anorexic means that you do not have the desire to eat. As much as you may know that you need to eat, it is a real struggle. Just the smell or the thought of food would turn me off. My CD4 count dropped. I became anemic and also had a drop in my white blood cells.
I was given medication to help with my anemia. I learned to take Tylenol right after my injections. All in all, I felt lousy. I had to lay down within a few hours after my injections. It affected me in a way that everything that I did was a push for me. I did not lose my hair but it did thin out.
I had my sisters in the church, friends that I had made, and a very special counselor for support. My family supported me also through letters and visits. When I completed my treatment two months after my release, I had not cleared the virus but I did have some improvement.
About a year after I completed my treatment, I decided to start again. This time the treatment was pegylated, which meant that instead of taking the interferon three times a week I was able to take one injection a week along with daily doses of ribavirin. This worked out so much better. It meant less sore spots at the injection site and that the drug stayed in your body at a steady state for seven days.
When I first started taking it the peg-interferon, I would feel lousy most of the time because just when my body would feel all right it was time for another injection. I would take the injections on Friday night so that I would be able to attend church on Sunday and work during the week. I was extremely fatigued, white blood cells were low (I was treated with Neupogen once a week), and I became anorexic again, so I took Megace, an appetite inducer.
After a few weeks of treatment, the side effects became more bearable. Towards the end of the treatment I began to have anxiety, which was helped by talk therapy with a psychiatrist. But then my glucose got out of whack. I would be hyperglycemic and hypoglycemic (high and low blood sugar). This let me know that I was predisposed to diabetes, so I had to do daily sticks to check my glucose levels, and to change my way of eating. Once the treatment was over my glucose levels were back to normal.
After four weeks of this treatment I was nondetectable, and my doctor and I were elated. But just as quickly as it went nondetectable it shot up sky-high. I completed the treatment, which lasted for one year. And even though I did not have a nondetectable hep C viral load, I did benefit. I had less fibrosis and I gave my liver the chance to get stronger so that I could continue taking my HIV meds with minimal side effects.
I would recommend the treatment to all those who are able to take it. To me it was well worth all the negative side effects that I had to suffer through. I do not use the word suffer lightly because you do suffer. Everyone cannot tolerate the treatment and either they quit or they are advised by their physician to stop treatment. I am glad that I took the treatment, but I will be much more happy when they come out with pills to treat hep C. I would consider taking maintenance treatment if it comes out in pill form.
I am a person who likes to be informed, so I do my homework. I went to many seminars, conferences and workshops that taught about hep C. I read about the disease and I asked many questions. I recommend that anyone who has a disease do their research. Knowledge is power.
I found a very good physician whom I trusted and was very comfortable with. I learned that in order for treatment to work for you, you must be comfortable with the treatment. Many times throughout the treatment I wanted to quit but I am not a quitter. I hope that I was able to encourage others to do their homework and make the right decision about hep C treatment.
This article was provided by AIDS Community Research Initiative of America. It is a part of the publication ACRIA Update. Visit ACRIA's website to find out more about their activities, publications and services.